MAUDE Adverse Event Report: BOSTON SCIENTIFIC - MARLBOROUGH ACCUMAXTM SINGLE USE HOLMIUM LASER FIBER; POWERED LASER SURGICAL INSTRUMENT

BOSTON SCIENTIFIC - MARLBOROUGH ACCUMAXTM SINGLE USE HOLMIUM LASER FIBER; POWERED LASER SURGICAL INSTRUMENT
Model Number M0068404012
Medical Device Problem Codes Misfire (2532); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/22/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Mfg.Site name-coherent inc.The device has been received for analysis; however the evaluation has not been completed.Therefore, the cause of the reported malfunction has not been determined.Upon completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation on may 22, 2018 that an accumax 200 laser fiber was used during a ureteroscopy with laser lithotripsy procedure in the renal pelvis of the kidney performed on (b)(6) 2018.Reportedly, the laser unit used was a 20 watt holmium console.According to the complainant, during the procedure, the laser fiber tip suddenly exploded during use and damaged the scope.It was also noted that the blue cladding from the fiber was found in the renal pelvis.Attempts to retrieve the cladding using a basket and grasper was unsuccessful.The procedure was completed with another accumax 200 laser fiber.A stent was placed at the end of the procedure and the patient was referred to another facility to remove the cladding as the physician did not believe it would naturally pass out.There were no patient complications reported as a result of this event.The patient condition at the conclusion of the procedure was reported to be fine.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2018 that an accumax 200 laser fiber was used during a ureteroscopy with laser lithotripsy procedure in the renal pelvis of the kidney performed on (b)(6) 2018.Reportedly, the laser unit used was a 20 watt holmium console.According to the complainant, during the procedure, the laser fiber tip suddenly exploded during use and damaged the scope.It was also noted that the blue cladding from the fiber was found in the renal pelvis.Attempts to retrieve the cladding using a basket and grasper was unsuccessful.The procedure was completed with another accumax 200 laser fiber.A stent was placed at the end of the procedure and the patient was referred to another facility to remove the cladding as the physician did not believe it would naturally pass out.There were no patient complications reported as a result of this event.The patient condition at the conclusion of the procedure was reported to be fine.
 
Additional Manufacturer Narrative
One accumax 200 laser fiber was received for evaluation.Visual examination revealed that the fiber was returned broken.The fiber measured approximately 312 cm from the top of the connector to the break.There was a burn mark at the break.The remainder of the fiber that was returned measured approximately 1.9 cm.The piece of fiber was broken under the jacketing.The jacketing was peeled back on one end and there were burn marks caused by the breaks under the jacketing.The distal tip was detached and was not returned.The condition of the returned device confirms the event.The noted damages indicate difficulty was experienced during the procedure and was likely due to anatomical or procedural factors such as tortuous anatomy or maneuvering of the device.Therefore, a review and analysis of all available information indicated that the most probable root cause is operational context.A review of the device history record (dhr) was performed; no anomalies were noted.A search of the complaint database revealed that no similar complaints exist for the specified lot.A labeling review was performed, and from the information available this device was used per the directions for use (dfu)/product label.
 
Event or Problem Description
It was reported to boston scientific corporation on (b)(6) 2018 that an accumax 200 laser fiber was used during a ureteroscopy with laser lithotripsy procedure in the renal pelvis of the kidney performed on (b)(6) 2018.Reportedly, the laser unit used was a 20 watt holmium console with laser settings of 1.2 j and 8 hz.According to the complainant, during the procedure, the laser fiber tip suddenly exploded during use and damaged the scope.It was also noted that the blue cladding from the fiber was found in the renal pelvis.Attempts to retrieve the cladding using a basket and grasper was unsuccessful.The procedure was completed with another accumax 200 laser fiber.A stent was placed at the end of the procedure and the patient was referred to another facility to remove the cladding as the physician did not believe it would naturally pass out.There were no patient complications reported as a result of this event.The patient condition at the conclusion of the procedure was reported to be fine.Additional information received on (b)(6) 2018 stated that the pieces of glass was retrieved in pcnl procedure performed a week ago in a different facility.

Brand Name
ACCUMAXTM SINGLE USE HOLMIUM LASER FIBER
Common Device Name
POWERED LASER SURGICAL INSTRUMENT
Manufacturer (Section D)
BOSTON SCIENTIFIC - MARLBOROUGH
100 boston scientific way
marlborough MA 01752
MDR Report Key7610598
Report Number3005099803-2018-01882
Device Sequence Number18870043
Product Code GEX
UDI-Device Identifier08714729784623
UDI-Public08714729784623
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K093691
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/01/2021
Device Model NumberM0068404012
Device Catalogue Number840-401
Device Lot Number0000005602
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/30/2018
Initial Date Received by Manufacturer 05/22/2018
Supplement Date Received by Manufacturer06/19/2018
09/14/2018
Initial Report FDA Received Date06/18/2018
Supplement Report FDA Received Date06/22/2018
09/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;